Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 243, NWS Norman, OK

May 27, 2002Noble County, Payne County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 27, 2002, 7:17 AM CDT for Noble County, Payne County, Oklahoma. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2002, 7:17 AM CDT (12:17 UTC)
Expired
May 27, 2002, 8:00 AM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Noble County, OK, Payne County, OK

The radar

The Norman radar (KTLX), 103 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:20 AM CDTHail 0.75Perry, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 867 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
867 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 271217
SVROKC
OKC103-119-271300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
717 AM CDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAYNE COUNTY IN CENTRAL OKLAHOMA
  NOBLE COUNTY IN NORTHERN OKLAHOMA

* UNTIL 800 AM CDT

* AT 717 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 5
  MILES SOUTHWEST OF MORRISON...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE GLENCOE...MORRISON...QUAY...
  STILLWATER AND YALE

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3626 9722 3605 9712 3604 9656 3657 9689

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:15 AM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 27, 4:15 AM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
415 AM CDT MON MAY 27 2002

THE FIRST BATCH OF CONVECTION IS IN SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA AND HEADING EAST OUT OF THE AREA... BUT THE SECOND BATCH
HAS ALREADY DEVELOPED FROM MY NORTH TEXAS ZONES NORTHWEST INTO THE
SOUTHERN TEXAS PANHANDLE.  SOUTHERN PLAINS WIND PROFILERS SHOW
SHORTWAVE RIDGING FROM THE EASTERN TEXAS PANHANDLE NW INTO
COLORADO.  BUT ANY RESPITE FROM THIS RIDGING WILL BE SHORT LIVED AS
THE WATER VAPOR SATELLITE SHOWS A HEALTHY SHORTWAVE TROF MOVING
THROUGH NEW MEXICO AT THE MOMENT.  PRELIM FIRST PERIOD POPS BELOW
WILL LIKELY BE CHANGED AT ZONE TIME BASED ON RADAR AND SATELLITE
TRENDS.

THE MAIN UPPER TROF IS STILL SCHEDULE TO SPIN ITS WHEELS OVER THE
SOUTHERN PLAINS FOR A DAY OR TWO MAINTAINING THE CHANCE OF RAIN INTO
MID WEEK AND SEE NO REASON TO CHANGE THE HIGH POPS IN THE CURRENT
FORECAST. NO MAJOR CHANGES ARE PLANNED TO THE EXTENDED AT THIS TIME
EITHER.

...SPEG.
OKC   80  66  78  63 /  50  60  40  70
HBR   83  65  79  62 /  50  50  40  60
SPS   86  67  82  64 /  40  50  40  60
GAG   83  62  78  57 /  40  60  40  60
PNC   80  66  77  62 /  40  60  40  70
DUA   83  67  80  64 /  40  50  40  50

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:01 PM CDTSevere Thunderstorm WarningOUNHarper44 min
May 26, 8:43 PM CDTSevere Thunderstorm WarningOUNEllis47 min
May 26, 10:44 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min
May 27, 8:00 AM CDTSevere Thunderstorm WarningOUNNoble, Payne45 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningOUNWoods33 min
May 27, 5:46 PM CDTSevere Thunderstorm WarningOUNWoodward44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.